What Happens When You Mix Depressants and Opiates?

What Happens When You Mix Depressants and Opiates?

Mixing opiates with depressants drastically heightens the risk for overdose

Opiates are a group of narcotics that belong to the drug class of opioids, although most people use the terms opioid and opiate interchangeably. Opiates act as central nervous system depressants, or depressants, because they work by slowing down brain activity. In particular opiates slow down and prevent neurotransmitters from transmitting pain signals to certain brain receptors, which is why opiates are prescribed for the relief of pain. Opiates do not treat or get rid of pain; they simply dull the brain’s ability to sense pain signals.

There are several different types of opiate drugs making them widely-available and highly-abused. Many people develop substance abuse problems after taking an opiate pain reliever to address ongoing pain symptoms because of the drugs immense addictive potential. Frequent users will develop a tolerance to opiate pain relievers and require larger quantities of the drug in order to achieve the desired relief. In addition, opiates can produce euphoric effects which are why opiate pain relievers are popular among recreational drug users. Individuals enjoy the calming effects that opiates produce and utilize the drug’s chemical ability to numb physical pain, and also emotional and psychological pain.

Why Do People Mix Opiates and Depressants?

Quite often people are not aware that they are doing something dangerous when they mix opiates and depressants because they are so accustomed to taking the drug for a legitimate medical concern. Many people identify opiate pain relievers as safe because they are prescribed by a doctor and are associated with treating a medical condition; therefore, people tend to forget that opiates are powerful drugs, just like street drugs, with addictive potential. As a result, people fail to follow the prescribed instructions on their prescription bottle, and they may use other depressants while under the influence of an opiate.

There certainly are people who intentionally choose to mix opiates with depressants in order to magnify the effects of one substance or the other, and this is exactly what happens when opiates are mixed with other depressants – sometimes to dangerous effect.

Dangers of Using Opiates with Other Depressants

An opiate is a central nervous system depressant; as a result, when it is combined with another CNS depressant, brain activity is significantly slowed. Mixing opiates with depressants drastically heightens the risk for overdose. As brain activity slows, the body loses its ability to function and tasks like breathing and thinking become impaired. Individuals who mix opiates with depressants may experience labored or slow breathing, confusion, loss of coordination, intense tiredness and even unconsciousness. A person risks respiratory depression and death during an opiate overdose, and he is also at increased risk for accidents, injuries and reckless behavior.

Mixing opiates and depressants can seriously impair a person’s ability to function, and several consequences can occur even if the person does not reach the point of overdose. While under the influence of powerful depressants individuals can behave erratically and irresponsibly, which can affect their careers, relationships or home lives.

Mixing depressants can be life-threatening and individuals who cannot stop committing such reckless acts must seek help.

We Can Help You Find Drug Abuse Treatment

If you are looking for treatment for drug abuse or addiction, please call our toll-free helpline today. We are available to speak with you 24 hours a day, seven days a week, and can assist you with your search for treatment. Whether you still have questions, need information or are ready to find treatment today we are happy to help.